Coming off butrans patches

I've had chronic pain - endometriosis - since 2011. I had my second surgery this September and amazingly all my pain has gone. I've been coming off my pain meds, finished pregabelin and now started coming down from 20 mcgm butrans patches. I've got down to the 5 patch but the withdrawal symptoms are much worse now. I find it really hard to get to sleep so I've been taking piriton antihistamine which makes you drowsy. My legs feel horrible all the time, I think it's called restless leg syndrome, tried doing lots of walking but I've had a horrid cold for over a week now and am completely drained. On top of that my appetite has completely gone, I could do with losing the weight but it's not right. I guess I will call my GP tomorrow morning if it's still bad, just wanted to see if other people get similar? Just really wanted off them by Christmas so I can drink!

Oh I read about people having bad itching with the patches - ask GP to prescribe the brown asthma inhaler and give a couple of puffs on skin before putting patch on, it works wonders. Just don't breathe it, feels really strange in your throat (I don't have asthma).


6 Replies

  • It's ok. It will get better. Just a few more days of this. Keep it up.

    Keep yourself well and in comfort. Forget about drink. Just get well.

    We can't have it all in life. One step at a time.

  • I've got some codeine 30mg ones - I will take one. Annoyingly I'm getting a sharp pain this evening, probably a cyst 😥 so it will help.

    I'll ring my doc in the morning about cutting the patches or having something else.

    Thanks for your help, I don't get why it was easier coming down from 20 to 15 to 10 but on 5 is so hard.

  • Thanks, I'll do that. Night

  • I will ask my doc for some lower strength ones. Cheers.

  • The codeine suggestion is probably a good one and diazepam too if it gets too much. I came off butrans while taking codeine and found it very easy, I stopped at 20mcg, I left it on longer which may have helped too. I didn't escape the restless legs, or rather restless body, and I got some hot flushes and sweats but it passed within a few weeks. Butrans is supposed to be a really hard drug to come off so a little medicinal help is good, although GPs don't always understand pain meds and withdrawal. Coming off codeine is similar but it's easier to control the dose and come down much more gently.

  • Thank you - you're all so helpful. I had some codeine last night and I got to sleep after about an hour which is much better.

You may also like...